Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 402, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 28, 2019, 5:36 PM CDT for Reeves County, Ward County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2019, 5:36 PM CDT (22:36 UTC)
- Expired
- Sep 28, 2019, 6:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
024
WUUS54 KMAF 282236
SVRMAF
TXC389-475-282330-
/O.NEW.KMAF.SV.W.0402.190928T2236Z-190928T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
536 PM CDT Sat Sep 28 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Reeves County in southwestern Texas...
Central Ward County in western Texas...
* Until 630 PM CDT.
* At 536 PM CDT, a severe thunderstorm was located 15 miles southeast
of Pecos, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Barstow, Toyah Lake and B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 47 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3110 10330 3119 10349 3158 10336 3144 10301
TIME...MOT...LOC 2236Z 206DEG 17KT 3122 10336
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
291
WWUS54 KMAF 282258
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT Sat Sep 28 2019
TXC389-475-282330-
/O.CON.KMAF.SV.W.0402.000000T0000Z-190928T2330Z/
Reeves TX-Ward TX-
558 PM CDT Sat Sep 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL REEVES AND CENTRAL WARD COUNTIES...
At 557 PM CDT, a severe thunderstorm was located 15 miles south of
Barstow, or 15 miles southeast of Pecos, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 50 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3110 10330 3118 10344 3147 10337 3144 10301
TIME...MOT...LOC 2257Z 212DEG 12KT 3124 10332
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
29564
WWUS54 KMAF 282312
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
612 PM CDT Sat Sep 28 2019
TXC389-475-282330-
/O.CON.KMAF.SV.W.0402.000000T0000Z-190928T2330Z/
Reeves TX-Ward TX-
612 PM CDT Sat Sep 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL REEVES AND CENTRAL WARD COUNTIES...
At 612 PM CDT, a severe thunderstorm was located 15 miles southeast
of Barstow, or 17 miles southeast of Pecos, moving northeast at 15
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
B F Goodrich Testing Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3112 10329 3123 10341 3143 10334 3144 10301
TIME...MOT...LOC 2312Z 235DEG 13KT 3126 10326
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:28 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 28, 2:28 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 228 PM CDT Sat Sep 28 2019 .DISCUSSION... Persistent moist pattern will continue the next 7 days as a strong upper level ridge remains anchored over the eastern half of the nation with a large upper level trough across the west. Storms will be favored in the western half of the forecast area this evening and Sunday furthest away from the ridge. A few storms could be on the strong to severe side with capes exceeding 2000 j/kg and progged wind shear near 30 knots. By Monday a moist tropical connection will become established as deep and long southerly fetch taps into the remains of disturbances near and off the southern Mexican coast. The higher precipitation chances through the middle of next week will continue to be across the western half of the forecast area, furthest away from the ridge. Heavy rainfall and flooding will be the greater concern next week across the mountains and southeast New Mexico Plains furthest away from the ridge. Poor lapse rates should limit the potential for severe thunderstorms. Better precipitation chances should finally reach further east into the eastern Permian Basin by next Wednesday through Friday when the flow aloft will turn more southwesterly and a cold front enters the picture. Temperatures could finally cool to near and below normal by the middle of next week due to the persistent cloud cover, precipitation and eventual frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 90 72 89 / 20 20 10 10 Carlsbad 68 92 70 89 / 20 30 40 60 Dryden 75 94 74 92 / 20 20 20 10 Fort Stockton 71 91 71 90 / 20 20 20 20 Guadalupe Pass 64 84 65 82 / 20 30 50 60 Hobbs 69 87 68 86 / 40 40 40 40 Marfa 63 87 63 85 / 20 30 30 50 Midland Intl Airport 73 90 72 90 / 20 20 10 20 Odessa 73 90 72 90 / 20 20 10 20 Wink 73 94 72 92 / 30 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/12
Hazardous weather outlook, Sep 28, 1:55 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 155 PM CDT Sat Sep 28 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 155 PM CDT Sat Sep 28 2019 /1255 PM MDT Sat Sep 28 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms will develop this afternoon and evening west of a line from Lamesa to Fort Stockton. Some storms may become strong to severe, capable of producing up to quarter size hail and gusty winds, and brief heavy rain. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms remain possible each day through next week. The strongest storms could produce small hail, gusty winds, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 28, 4:59 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT Sat Sep 28 2019
TXZ059-060-067-282245-
Loving TX-Ward TX-Winkler TX-
459 PM CDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHWESTERN
WINKLER AND EASTERN LOVING COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Barstow, or 14 miles southwest of Wink, moving
north at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kermit, Wink and Winkler County Airport.
This includes Interstate 20 between mile markers 55 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10341 3200 10328 3196 10296 3147 10324
3152 10345
TIME...MOT...LOC 2159Z 196DEG 26KT 3159 10332
29Special weather statement, Sep 28, 5:22 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 522 PM CDT Sat Sep 28 2019 TXZ067-274-282315- Reeves County Plains TX-Ward TX- 522 PM CDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REEVES AND CENTRAL WARD COUNTIES UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Pecos, moving northeast at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Barstow, Toyah Lake and B F Goodrich Testing Track. This includes Interstate 20 between mile markers 45 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3100 10341 3112 10358 3149 10341 3137 10307 TIME...MOT...LOC 2222Z 205DEG 10KT 3121 10341 29
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:37 PM CDT | Special Weather Statement | MAF | Loving | 53 min |
| Sep 27, 9:40 PM CDT | Special Weather Statement | MAF | Yoakum | 50 min |
| Sep 27, 10:45 PM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| Sep 28, 4:59 PM CDT | Special Weather Statement | MAF | Winkler | 46 min |
| Sep 28, 5:22 PM CDT | Special Weather Statement | MAF | Ward | 53 min |
| Sep 28, 5:39 PM CDT | Special Weather Statement | MAF | Winkler | 51 min |
| Sep 28, 6:09 PM CDT | Special Weather Statement | MAF | Loving | 51 min |
| Sep 28, 6:17 PM CDT | Areal Flood Advisory | MAF | Reeves, Ward | 3 hr |
| Sep 28, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 32 min |
| Sep 28, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 48 min |
| Sep 28, 6:50 PM CDT | Special Weather Statement | MAF | Reeves | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.